September 1979

Pancreatitis Associated With Thiazide AdministrationA Role for the Parathyroid Glands?

Author Affiliations

From the Department of Surgery, Loyola University Stritch School of Medicine, Maywood, Ill (Drs Pickleman and Paloyan), and the Department of Pathology, University of Chicago Pritzker School of Medicine, Chicago (Dr Straus).

Arch Surg. 1979;114(9):1013-1016. doi:10.1001/archsurg.1979.01370330035006

• Twenty-one of a total of 72 patients with acute pancreatitis admitted to a university hospital over a three-year period were found to have "idiopathic" pancreatitis. Of these, six nonalcoholic patients without gallbladder disease were receiving one of the thiazide diuretics prior to the onset of pancreatitis. Three patients taken from an earlier series likewise had pancreatitis associated with thiazide administration and at the time of autopsy harbored parathyroid hyperplasia. It is suggested that both the parathyroids and the pancreas may be affected by thiazide administration, and that a history of ingestion of these drugs should be sought in patients who have idiopathic pancreatitis.

(Arch Surg 114:1013-1016, 1979)